Alert archive / Washington / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 17, NWS Portland, OR

September 18, 2017Clatsop County, Oregon; Pacific County, Wahkiakum County, Washington

NWS Portland, OR issued this severe thunderstorm warning at Sep 18, 2017, 4:15 PM PDT for Clatsop County, Oregon; Pacific County, Wahkiakum County, Washington. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2017, 4:15 PM PDT (23:15 UTC)
Expired
Sep 18, 2017, 4:45 PM PDT
In force
30 min
Issued by
NWS Portland, OR
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Clatsop County, OR, Pacific County, WA, Wahkiakum County, WA

The radar

The Portland,OR radar (KRTX), 82 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 11.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2017-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2017-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:47 PM PDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 18, 2:47 PM PDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Portland OR
247 PM PDT Mon Sep 18 2017

.SYNOPSIS...Fall arrives on Fri, but Mother Nature decided to not
wait. Cool onshore flow across the region today and tonight, with
showers and isolated evening thunderstorms. Showers continue on Tue,
but another front will bring another significant band of rain into
the region Tue night, with showers behind the front for Wed.
Decreasing showers Thu and Fri as active weather shifts to the south
and east of the region. High pressure builds Fri and Sat, with some
great late September weather in store for the region...cool nights
with patchy fog and mild sunny days.

&&

.SHORT TERM...Tonight through Thursday...Cool upper trough over the
the Gulf of Alaska continues to push into the Pac NW today and
tonight. Plenty of showers across the region, along with isolated
thunderstorms. Any thunderstorm will bring downpours, small hail and
brief gusty winds into this evening. Have had reports of waterspouts,
mainly in/around the Netarts/Oceanside area this am. Air mass will
continue to support strong convection over the region into this
evening. So, could easily see a few more waterspouts and/or funnel
clouds through early this evening.

Overall, not much change later tonight into Tue. Will maintain
showers, though may have some let up late tonight into early Tue.
Will maintain small chance of thunderstorms along the coast and over
the coastal water for later tonight.

Now, models have been getting better clarity for what will unfold Tue
night. Both NAM and GFE have been showing another low passing to the
south of the region and into northern Calif later Tue. Then both will
swing a decent low from the Gulf of Alaska southeastward and into the
Pac NW Tue night. Some differences in strength, but not enough to
make much difference in the overall weather for Tue night. Appears
will have surface low push into northwestern Oregon Tue night.
Tighter pressure gradients remain well south of the local area, so no
significant winds expected. Front moves onshore later Tue night into
Wed am, with showers across the region on Wed.

But, will see another round of moderate to heavy rain Tue night. At
moment, inland lowlands look to get 0.50 to 1.00 inch for Tue
afternoon through Wed, with another 1 to 3 inches for the Willapas,
Coast Range, and especially the Cascades north of Santiam Hwy. Snow
levels generally hovering at 5000 to 6000 ft. Will get some snow on
higher peaks, with 3 to 8 inches seeming reasonable.

With all of the potential of quick runoff on bare ground, and
potential for more rockfalls with debris, will extend the Flash Flood
Watch for the Oregon side of the Columbia Gorge and the High
Cascades zones. This is mainly for those areas in and near the burn
scars, such as Whitewater, Rebel and Eagle Creek fire areas. Time of
more concern will be Tue night. 		  Rockey.

.LONG TERM...Thursday night through Sunday...Showers will be
decreasing Thursday as upper trough axis shifts more south of the
region, and northerly flow starts to bleed into our region. But, can
not rule out a shower from time to time. Will keep chance of showers
in the forecast through Fri evening, but higher threat will be on Thu
over the higher terrain.

High pressure builds over the region Fri, and remains through the
weekend. This will bring dry weather, with typical late September
weather. So, some late night/early am fog or low clouds, otherwise
partly to mostly clear with Mild days and cool nights.	 Rockey.

&&

.AVIATION...Showery pattern will continue through Tuesday
afternoon. Expect the typical scenario of primarily VFR with
short-lived bouts of MVFR cigs and/or vis in heavier showers.
Lightning has been observed in portions of the Willamette Valley
and also the Clark County lowlands of SW Washington. Next shift
will need to monitor radar closely for possible amendments to
include TS at the terminals. The TS possibility holds through at
least 04Z Tue, but may linger to 07Z at KAST and KONP.

MVFR conditions likely to become more predominant for the coast
late this afternoon through this evening as models show an
organized surface trough moving through during that time. Higher
terrain will be frequently obscured through Tue morning. Weishaar

KPDX AND APPROACHES...Primarily VFR conditions through Tue
afternoon, but with occasional MVFR cigs and/or vis restrictions
in heavier showers. Thunderstorm threat through 03Z Tue.

&&

.MARINE...Wind speeds will increase later today over the outer
waters and late this evening over the inner waters. Current small
craft advisory for wind looks good. Convective air mass over the
waters today and tonight, which could produce sudden gusts to 30
kt in heavier showers or thunderstorms. There have been several
lightning strikes over the waters earlier this morning. Conditions
will continue to be ripe for thunderstorm activity due to the
relatively warm sea surface temperatures (late summer) and cold
air mass aloft. This combination will yield steep mid-level lapse
rates adding to the instability potential.

Wind speeds ease Tuesday afternoon, but are expected to
strengthen Tue night. Previous model runs showed a large
variance in location and strength of the surface low. However,
the 12Z solutions show more agreement and are closer to the
previous GFS and ECMWF solutions. The end result in a weaker
surface low, which is a weaker surface low. NAM and GFS boundary
layer wind speeds forecast to be around 25 kt 12Z Wed, with a
small area of 30 kt speeds. Will hold off on a Gale Watch and
maintain high-end small craft advisory speeds. The strongest wind
Tue night and Wed morning will be over PZZ255 and PZZ275. Another
weaker low is expected to move south off the coast Wed and Wed
night. North wind 15 kt or less prevails Fri through the weekend.

Seas will continue to build as longer period swell arrives from
the Gulf of Alaska. Seas can be expected to reach the mid teens
by Tue morning. Locally wind driven seas Tue night followed by
fresh swell Wed and Thu will keep wave heights above 10 ft
through Thu. Weishaar

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Flash Flood Watch through Tuesday morning for Cascades in Lane
     County-Central Columbia River Gorge-Northern Oregon
     Cascades-Western Columbia River Gorge.

WA...None.

PZ...Small Craft Advisory for winds from 6 PM this evening to 11 AM
     PDT Tuesday for Coastal waters from Cape Shoalwater WA to
     Cascade Head OR out 10 NM-Coastal waters from Cascade Head
     to Florence OR out 10 NM.

     Small Craft Advisory for hazardous seas from 10 PM this evening
     to 11 AM PDT Tuesday for Coastal waters from Cape
     Shoalwater WA to Cascade Head OR out 10 NM-Coastal waters
     from Cascade Head to Florence OR out 10 NM.

     Small Craft Advisory for winds until 11 AM PDT Tuesday for
     Waters from Cape Shoalwater WA to Cascade Head OR from 10
     to 60 NM-Waters from Cascade Head to Florence OR from 10
     to 60 NM.

     Small Craft Advisory for hazardous seas until 11 AM PDT Tuesday
     for Waters from Cape Shoalwater WA to Cascade Head OR from
     10 to 60 NM-Waters from Cascade Head to Florence OR from
     10 to 60 NM.

     Small Craft Advisory for Rough Columbia River Bar until 7 PM
     PDT this evening.

     Small Craft Advisory for Rough Columbia River Bar from midnight
     tonight to 5 PM PDT Tuesday.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area is
commonly referred to as the forecast area.

In the hours before

Special weather statement, Sep 18, 11:07 AM PDT, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Portland OR
1107 AM PDT Mon Sep 18 2017

ORZ001-002-WAZ021-190400-
North Oregon Coast-Central Oregon Coast-South Washington Coast-
Including the cities of Astoria, Cannon Beach, Tillamook,
Netarts, Pacific City, Lincoln City, Newport, Cape Foulweather,
Yachats, Florence, Raymond, Long Beach, Ocean Park, Naselle,
Cathlamet, and Cape Disappointment
1107 AM PDT Mon Sep 18 2017

...ISOLATED THUNDERSTORMS TODAY WITH THREAT OF WATERSPOUTS...

Cool unstable air mass over the region will allow showers and
isolated thunderstorms move onshore today into tonight. Some of
the thunderstorms may produce small hail, brief downpours and
gusty winds.

Of particular attention is the potential for waterspouts. Already
have had reports of a waterspout near Netarts around 1045 am
today. Will continue to see threat of waterspouts today. Any
waterspout that moves onshore should dissipate quickly.

The threat of waterspouts will end this evening, as the stronger
thunderstorms weaken.

Rockey.
Local storm report, Sep 18, 11:34 AM PDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1134 AM PDT MON SEP 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     WATER SPOUT      NETARTS                 45.43N 123.94W
09/18/2017                   TILLAMOOK          OR   COUNTY OFFICIAL

            WATERSPOUT OFFSHORE, DISSIPATED AS MOVE ASHORE AT HAPPY
            CAMP. NO DAMAGE REPORTED.

&&

CROCKEY
Special weather statement, Sep 18, 1:46 PM PDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Portland OR
146 PM PDT MON SEP 18 2017

ORZ006-007-010-182115-
Greater Portland Metro Area OR-Central Willamette Valley OR-
Northern Oregon Cascade Foothills OR-
146 PM PDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLACKAMAS AND
NORTHWESTERN MARION COUNTIES UNTIL 215 PM PDT...

At 145 PM PDT, Doppler radar was tracking a strong thunderstorm over
Canby, or 8 miles southwest of Oregon City, moving east at 30 mph.

Half inch hail and winds in excess of 35 mph will be possible with
this storm.

Locations impacted include...
Oregon City, Sandy, West Linn, Wilsonville, Canby, Molalla, Estacada,
Aurora, Barlow, Colton, Eagle Creek and Mulino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 4513 12275 4531 12280 4543 12229 4517 12220
TIME...MOT...LOC 2045Z 257DEG 26KT 4524 12268

DE
Special weather statement, Sep 18, 2:18 PM PDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Portland OR
218 PM PDT MON SEP 18 2017

ORZ006-007-010-011-182145-
Greater Portland Metro Area OR-Northern Oregon Cascades OR-
Central Willamette Valley OR-Northern Oregon Cascade Foothills OR-
218 PM PDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLACKAMAS COUNTY
UNTIL 245 PM PDT...

At 216 PM PDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles southeast of Oregon City, moving east at
25 mph. A trained spotter reported pea sized hail and heavy rain
with the storm.

Half inch hail will be possible with this storm.

Locations impacted include...
Oregon City, Sandy, Estacada, Colton, Shortys Corner and Eagle Creek.

LAT...LON 4516 12256 4534 12261 4545 12213 4519 12205
TIME...MOT...LOC 2116Z 258DEG 22KT 4527 12249

DE

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 8:48 PM PDTSmall Craft Advisory for WindsPQR40 hr
Sep 17, 8:48 PM PDTSmall Craft Advisory for Hazardous SeasPQR3 days
Sep 18, 2:36 AM PDTFlash Flood WatchPQR63 hr
Sep 18, 3:11 AM PDTSmall Craft Advisory for Rough BarPQR16 hr
Sep 18, 8:30 AM PDTSmall Craft Advisory for Rough BarPQR53 hr
Sep 18, 1:46 PM PDTSpecial Weather StatementPQRClackamas29 min
Sep 18, 2:18 PM PDTSpecial Weather StatementPQRClackamas27 min
Sep 18, 2:37 PM PDTSpecial Marine WarningPQR38 min
Sep 18, 3:16 PM PDTSpecial Marine WarningPQR29 min
Sep 18, 3:42 PM PDTTornado WarningPQRClatsop33 min
Sep 18, 3:50 PM PDTSpecial Marine WarningPQR25 min
Sep 18, 4:46 PM PDTTornado WarningPQRPacific, Wahkiakum29 min

Nearby

Severe Thunderstorm Warnings in Washington, 2017Severe Thunderstorm Warnings in Oregon, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.